Acute promyelocytic leukemia (APL) is a subtype of acute myelogenous leukemia (AML). All-trans retinoic acid (ATRA) is an effective drug in the treatment of APL by promoting the terminal differentiation of leukemic cells into phenotypically mature myeloid cells. The microgranular-variant APL counts for a quarter of APL and is similar to monocytic origin leukemia. The microgranular-variant type has no effect on APL treatment. ATRA is related with some serious side effects such as Sweet’s syndrome and retinoic acid syndrome (RAS). Histologic characteristics of RAS are seen in capillary leakage and infiltration of organs by mature myeloid cells. ATRA-induced myositis is rarely described in adults and rare in children with APL. There have been increasing reports of ATRA-induced myositis, with its frequent association with RAS and Sweet’s syndrome. We report a patient with ATRA-induced myositis and RAS in microgranular variant APL and review the previously reported cases in the literature of ATRA-induced myositis.
Tae-YoungKim, Chi HoonMaeng, Si-YoungKim, Hwi-JoongYoon, Kyung SamCho, Sun KyungBaek, JaeheonJeong, Tae-SungPark, Sun YoungMinLab Med(2013)44 (4):
348-352DOI: http://dx.doi.org/10.1309/LM7FVGTFODMKFJFJFirst published online: 1 November 2013 (5 pages)